Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 10, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 2, 2017, 3:32 PM HST for Hawaii County, Hawaii. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2017, 3:32 PM HST (01:32 UTC)
- Expired
- Feb 3, 2017, 5:52 PM HST
- In force
- 26 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584 WWHW70 PHFO 030132 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST THU FEB 2 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .WINDS HAVE INCREASED TO ADVISORY LEVELS OVER THE BIG ISLAND SUMMITS. WINDS ARE EXPECTED TO DECREASE OVER THE WEEKEND BUT INCREASE ONCE AGAIN EARLY NEXT WEEK POSSIBLY REACHING WARNING LEVELS. HIZ028-031445- /O.NEW.PHFO.WI.Y.0010.170203T0132Z-170204T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 332 PM HST THU FEB 2 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. * TIMING...THROUGH 6 PM HST FRIDAY. * WINDS...WEST WINDS 30 TO 50 MPH WITH GUSTS TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION. && $$ BURKE
2 follow-up statements
623 WWHW70 PHFO 031334 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST FRI FEB 3 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .AN UPPER LEVEL TROUGH MOVING THROUGH THE REGION WILL KEEP WINDS ELEVATED ACROSS THE BIG ISLAND SUMMITS TODAY. HIZ028-040400- /O.CON.PHFO.WI.Y.0010.000000T0000Z-170204T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 334 AM HST FRI FEB 3 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * TIMING...THROUGH 6 PM THIS EVENING. * WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS TO 55 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION. && $$
791 WWHW70 PHFO 040352 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 552 PM HST FRI FEB 3 2017 HIZ028-040500- /O.CAN.PHFO.WI.Y.0010.000000T0000Z-170204T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 552 PM HST FRI FEB 3 2017 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS ARE EXPECTED TO REMAIN JUST BELOW ADVISORY CRITERIA THIS EVENING BEFORE DIMINISHING FURTHER OVERNIGHT. $$ R BALLARD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 2, 9:51 AM HST, 5 hours 41 minutes earlier.
Area forecast discussion, Feb 2, 9:51 AM HST, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 951 AM HST Thu Feb 2 2017 .SYNOPSIS... Dry weather and light winds can be expected through Saturday. A cold front will approach the area on Sunday with rather breezy to locally windy southwest winds out ahead of the front. The front is forecast to move across the area late Sunday and on through Monday accompanied by some passing showers for most areas. Drier weather and lighter winds will fill in behind the front. && .DISCUSSION... A rather weak 1019 mb high is centered several hundred miles north northeast of the state with a ridge extending southwest from the highs center to a position just north of Kauai. This will result in rather light winds across the area through tonight with wind directions favoring daytime sea breezes and nighttime land breezes. The airmass over the area is rather dry and stable so rainfall chances across the entire area are rather low. The high will move off to the east tonight and Friday as a weakening front approaches the area from the northwest. The front is forecast to not reach the islands but will stall and dissipate north of the area Friday and Saturday. Winds will continue to remain light on into Saturday with little if any rainfall expected. Under these light wind conditions, volcanic emissions from Kilauea are likely to move up over some of the smaller islands. By late Saturday a stronger front will begin to have an impact on our weather. Winds will become southerly Saturday afternoon and on into Saturday night. As the front begins to get closer to us on Sunday, southwest winds will increase out ahead of the approaching front. Forecast models are still in fair agreement upon this scenario, though there are differences upon how strong the southwesterly winds ahead of this front will be, as GFS continues to present a much stronger wind solution. Both solutions still point to the winds peaking late Sunday and on into Monday. This pending weather system warrants a close monitor, as there is the potential for damaging wind gusts to develop, especially for the downslope areas on the northeast sides of the islands. Shower activity will likely increase out ahead of the front on Sunday especially over the west end of the island chain. The front is forecast to reach Kauai late Sunday or Sunday night then move southeast down the island chain Monday through Tuesday. There is a high probability that most places will receive measurable rainfall with the frontal passage. Some moderate to locally heavy showers are also a possibility. For now we will leave the mention of thunderstorms out of the forecast as the greatest instability remains well north of the area. After the frontal passage, a weak area of high pressure will move into to a position west of the state. As the high moves eastward on Wednesday to a position just northwest of the area, winds will become northerly but generally remain on the light side. The airmass will be rather dry and stable in the fronts wake so little if any measurable rainfall is expected. && .AVIATION... VFR conditions will prevail today with no AIRMETs are currently in effect this morning. The light wind regime across Hawaii will allow for sea breezes to bring afternoon clouds over interior sections of the islands today. Isolated mountain obscurations will be possible with the expected cloud build ups. Clouds will then dissipate tonight with the land breezes. && .MARINE... The latest surface analysis showed a broad gale-force low centered off the west coast, a ridge axis extending south over the central Pacific, and a cold front extending south just east of Midway. A rapidly intensifying storm-force low was centered over the northwest Pacific with a large batch of gale-to-storm force winds to its south. The latest observations from the nearshore PacIOOS buoys indicate that the large north-northeast swells currently impacting the local waters and beaches are on the downward trend, but remaining above guidance this morning. This led to an extension of the high surf warning for east facing shores today. However, due to the expected downward trend of the swell through the day today, north facing shores of the smaller islands have been downgraded to a High Surf Advisory. A few of the leeward marine zones, including Maui County, Big Island and Oahu leeward waters, have been dropped from the Small Craft Advisory due to seas dropping below the 10 ft threshold. As this north-northeast energy fades, a new long-period west- northwest (310 deg) swell associated with a storm-force low over the northwest Pacific is forecast to filter in Friday across the local waters. This source will likely generate advisory-level surf along north and west facing shores late Friday through Saturday night before trending down briefly Sunday. Local winds will transition to a land and sea breeze pattern (offshore in the morning and onshore in the afternoon) for coastal areas through Friday. Winds will gradually shift out of the south Friday night through Saturday, then to the southwest Saturday night through Sunday as a frontal boundary east of Midway approaches the area. The southwest winds will likely become strong (advisory levels) through Sunday along with deteriorating weather conditions ahead of the front. Rough boating conditions are expected, even across typically protected marine zones such as Maalaea Bay and leeward Big Island. Winds will shift out of the west- northwest in the wake of the front Monday through Tuesday. As the winds quickly increase out of the southwest over the weekend, surf along south facing shores will rise to near advisory level (8 ft) Sunday night into Monday. Strong onshore winds will result in rough, short-period, surf. Early next week, a large west-northwest swell associated with the previously-discussed intensifying low over the northwest Pacific will build across the local waters. This source could result in a long-lived warning-level (25 ft) surf event with with advisory- level seas persisting through mid week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Oahu North Shore-Molokai Leeward-Maui Central Valley-Kona. High Surf Warning until 6 PM HST this evening for Niihau-Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West- Windward Haleakala-Big Island North and East. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Southeast Waters. && Synopsis/Discussion...Burke Aviation...Foster Marine...Stall
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 3:19 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.